Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 81, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 9, 2007, 2:55 PM CDT for Des Moines County, Iowa; Henderson County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2007, 2:55 PM CDT (19:55 UTC)
- Expired
- Jul 9, 2007, 3:49 PM CDT
- In force
- 54 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Des Moines County, IA, Henderson County, IL
The radar
The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1065 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 091955 SVRDVN IAC057-ILC071-092100- /O.NEW.KDVN.SV.W.0081.070709T1955Z-070709T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CDT MON JUL 9 2007 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DES MOINES COUNTY IN SOUTHEAST IOWA... HENDERSON COUNTY IN WEST CENTRAL ILLINOIS... * UNTIL 400 PM CDT. * AT 253 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR BURLINGTON...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURLINGTON AROUND 300 PM CDT... CARMAN AND GULFPORT AROUND 305 PM CDT... GLADSTONE AROUND 335 PM CDT... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4080 9123 4073 9117 4068 9092 4093 9084 $$ ERVIN
2 follow-up statements
000 WWUS53 KDVN 092016 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 316 PM CDT MON JUL 9 2007 IAC057-ILC071-092100- /O.CON.KDVN.SV.W.0081.000000T0000Z-070709T2100Z/ DES MOINES IA-HENDERSON IL- 316 PM CDT MON JUL 9 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR HENDERSON AND DES MOINES COUNTIES... AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR LONE TREE...OR ABOUT NEAR BURLINGTON... MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOPPER...DECORRA...GLADSTONE...OLENA...STRONGHURST AND BIGGSVILLE THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM FLOODING. LAT...LON 4077 9132 4073 9117 4068 9092 4093 9084 $$ ERVIN
000 WWUS53 KDVN 092049 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 349 PM CDT MON JUL 9 2007 IAC057-ILC071-092059- /O.CAN.KDVN.SV.W.0081.000000T0000Z-070709T2100Z/ DES MOINES IA-HENDERSON IL- 349 PM CDT MON JUL 9 2007 ...THE SEVERE THUNDERSTORM WARNING FOR HENDERSON AND DES MOINES COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL AND 60 MPH WINDS HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. LAT...LON 4077 9132 4073 9117 4068 9092 4093 9084 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:04 AM CDT, 11 hours 51 minutes earlier.
Area forecast discussion, Jul 9, 3:04 AM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 304 AM CDT MON JUL 9 2007 .DISCUSSION... CWA IS QUIET AT THIS HOUR...BUT FRONTAL PASSAGE IS KNOCKING ON THE DOOR IN TRANSITION TO A PATTERN CHANGE. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES PERSISTENT WRN UPPER RIDGE HAS BROKEN DOWN INTO A MUCH WEAKER RIDGE...WITH WEAK UPPER LOW OVER OK. SHORTWAVE WAS ANALYSED FROM MN/DAKOTAS BORDER INTO CTRL NEB...WITH UP TO 40M HEIGHT FALLS AT 500MB INDICATING SOME PUSH TO THE POTENT WAVE. NEXT UPSTREAM WAVE WAS LOCATED OVER WRN MT/ID...WITH ANOTHER ASHORE IN NRN BC. STRONGEST UPPER JET REMAINS WELL N OF THE AREA...WITH ENTRANCE REGION IN ERN DAKOTAS/WRN MN. 850MB LOW WAS CENTERED IN NRN ONT...WITH FRONT EXTENDING THROUGH GT LAKES/MN/CTRL NEB TOWARD SECONDARY LOW NEAR KS/CO/OK/TX BORDER AREA. MOISTURE HAS POOLED ALONG THE FRONT...WITH MAIN MOISTURE AXIS REACHING INTO CTRL OK AND POOLING IN NRN WI. 700MB TEMPS OF 10C+ HAVE BUILT WELL INTO THE GT LAKES...WITH 12C+ IN WRN GT LAKES AS WELL AS FROM THE MO RIVER WWD. SURFACE LOW WAS CENTERED IN NRN ONT AT 07Z...WITH COLD FRONT DRAPED FROM NEAR KMQT TO KAMW TO SECONDARY LOW OVER KHJH IN S CTRL NEB. RADAR/IR IMAGERY INDICATE LINE OF TSRA ALONG THE 850MB FRONT FROM N CTRL IA TO ERN NEB AND LARGER MCS DEVELOPING IN S CTRL NEB. MAIN FORECAST ISSUE REVOLVES AROUND FRONTAL PASSAGE TODAY AND AGAIN TUES...WITH ATTENDANT CONVECTIVE POTENTIAL. GUIDANCE IS SOMEWHAT WOBBLY THROUGH WED...WITH CONVECTIVE PRECIP BULLSEYES ROAMING THE CENTRAL US. HAVE SIDED CLOSER TO NAM AS IT IS LESS AFFECTED BY CONVECTIVE FEEDBACK AND HAS SUPPORT FROM THE ECMWF...BUT NO MODEL IS LIKELY TO REPRESENT SMALLER-SCALE DETAILS THAT WILL AFFECT CONVECTIVE/HEAVY RAIN POTENTIAL. FIRST BOUT OF WX WILL COME WITH SLOW PASSAGE OF WEAK FRONT TODAY. FRONT IS PROGGED TO LAY ACROSS THE CWA FROM NRN IL TO SWRN IA BY MIDDAY...THEN SIGNAL BECOMES MUDDY AS BOUNDARY BECOMES STATIONARY AND WASHES OUT. SHORTWAVE PUSHING OUT OF DAKOTAS/NEB WILL PROVIDE SOME UPPER SUPPORT FOR TSRA ALONG THE FRONT...MAINLY IN THE NRN HALF OF THE CWA. FCST SOUNDINGS INDICATE AMPLE INSTABILITY AHEAD OF THE FRONT...WITH BETTER SHEAR ALONG AND BEHIND. FCST SOUNDINGS IN NRN IA INDICATE MAINLY UNIDIRECTIONAL SHEAR AND WEAK LOW-LEVEL WINDS. WITH BOUNDARY LAYER WELL-MIXED...WOULD EXPECT PRIMARY THREAT OF WINDS...WITH SECONDARY THREAT OF HAIL MUCH LESS OF A CONCERN WITH FREEZING LEVELS ABOVE 14KFT. 0-6KM BULK SHEAR DOES REACH 40-45KT IN NRN CWA AT MIDDAY BEFORE WEAKENING THROUGH THE DAY...THUS EXPECT BEST POTENTIAL FOR SEVERE WITH EARLY AFTN STORMS. WITH SLOW-MOVING NATURE OF FRONT AND WEAKENING FLOW PARALLEL TO FRONT...HEAVY RAIN WILL BE A CONCERN AS CELLS TRAIN ALONG THE FRONT. MCV DEVELOPING IN NEB THIS MORNING MAY ENHANCE RAINFALL LATER IN THE DAY IF IT CAN MAKE IT ACROSS IA...AND WILL BEAR WATCHING. WITH SOME UNCERTAINTY TO LOCATION WHERE PRECIP WILL SET UP AND FRONT MAY STALL/WASH OUT DUE TO THESE MESOSCALE DETAILS...HAVE KEPT POPS IN CHC CATEGORY WITH REFINEMENTS LIKELY NEEDED LATER TODAY. HAVE TRENDED POPS DOWNWARD ON TUES BETWEEN SYSTEMS WITH A LULL IN PRECIP LIKELY EARLY IN THE DAY. MODELS HAVE BECOME MUCH MORE PROGRESSIVE WITH FRONTAL PASSAGE LATER TUES AND HAVE TRENDED POPS ACCORDINGLY...TIMING THE BEST CHC IN THE NRN CWA 18Z TUES-00Z WED AND IN THE SRN CWA 00-06Z WED. TIMING OF FRONTAL PASSAGE DURING AFTERNOON/EARLY EVENING WOULD MAXIMIZE CONVECTIVE POTENTIAL...BUT UPPER-LEVEL FORCING IS WEAK AS WRN SHORTWAVE DEPEENS INTO AN UPPER LOW WELL N OF THE CWA. AS WITH TODAY...ADEQUATE INSTABILITY SHOULD EXIST AHEAD OF THE FRONT WITH BETTER SHEAR BEHIND. POTENTIAL FOR SEVERE TSRA IS HIGHEST ALONG THE FRONT...BUT FASTER MOVING FRONT SHOULD LIMIT HEAVY RAIN POTENTIAL. HAVE DROPPED POPS SIGNIFICANTLY AFTER 06Z WED AS MODELS DRY OUT THE CWA QUICKLY. MORE HIGHLY AMPLIFIED PATTERN BECOMES ESTABLISHED ON WED THROUGH THE REST OF THE WEEK...WITH UPPER LOW CONTINUING TO DEEPEN AND PERSIST OVER ERN CANADA...RIDGE BUILDING INTO THE WRN STATES...AND CWA IN NWLY FLOW. SEASONABLY COOL TEMPS AND DRY AIRMASS WILL DOMINATE IN THIS REGIME. HAVE COOLED MIN TEMPS WED AND DROPPED DEWPOINTS INTO THE LOW-MID 50S...WITH EVAPOTRANSPIRATION AND WET GROUND THE ONLY SAVING FACTORS FROM PULLING DEWPOINTS INTO THE 40S AS EARLY FALL-LIKE CANADIAN AIRMASS SPILLS INTO THE NRN PLAINS/GREAT LAKES. MADE NO CHANGES BEYOND WED WITH MORE ACTIVE NEAR TERM. MAYES && .AVIATION... A COLD FRONT WILL SAG INTO THE AREA DURING THE PERIOD. VFR CONDITIONS ARE EXPECTED UNTIL AT LEAST 15Z. THE FRONT WILL MOVE INTO KDBQ AND KCID AFTER 15Z...AND THEN TO KMLI BY 17Z...AND KBRL BY 19Z. THE FRONT WILL BRING MVFR CONDITIONS OF 1-3 KFT CIGS AND VSBYS AROUND 3 MILES IN A SCATTERED TO BROKEN LINE OF THUNDERSTORMS. ISOLATED TO PATCHY IFR CONDITIONS POSSIBLE IN STRONGEST STORMS. ACTIVITY SHOULD DIMINISH SIGNIFICANTLY BY 03Z. LE && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MAYES/LE
Hazardous weather outlook, Jul 9, 4:40 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 440 AM CDT MON JUL 9 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-100945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 440 AM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY ALONG AND NORTH OF INTERSTATE 80...AS WELL AS A CHANCE OF HEAVY RAIN. A COLD FRONT MOVING SLOWLY SOUTHWARD INTO IOWA AND ILLINOIS WILL STALL AND WEAKEN TODAY...AND WILL PROVIDE A TRIGGER FOR THUNDERSTORMS. THUNDERSTORMS MAY TRAIN ALONG THE FRONT...PRODUCING LONG PERIODS OF RAINFALL ACROSS PARTS OF THE AREA. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND SMALL HAIL ALONG WITH THE POTENTIAL FOR HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 80. A STRONGER COLD FRONT WILL SWEEP ACROSS THE AREA ON TUESDAY AFTERNOON AND EVENING...BRINGING A CHANCE OF THUNDERSTORMS. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR...THOUGH THE RISK FOR HEAVY RAIN IS LOWER WITH THE FASTER MOVEMENT OF THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING...MAINLY NORTH OF INTERSTATE 80. IN ADDITION...SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH REPORTS OF RAIN OVER ONE INCH. MAYES
In the hours before
Special weather statement, Jul 9, 2:22 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 222 PM CDT MON JUL 9 2007 IAZ099-ILZ025-026-034-MOZ010-092130- LEE-HENDERSON-WARREN-HANCOCK-CLARK- INCLUDING THE CITIES OF...FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...KAHOKA 222 PM CDT MON JUL 9 2007 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN... A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT KEOKUK TO GALESBURG...WILL SLOWLY MOVE NORTHEAST OVER THE NEXT TWO HOURS. RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE FROM THESE STORMS. ILZ016>018-092130- HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN 222 PM CDT MON JUL 9 2007 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN... A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT GALESBURG TO PRINCETON...WILL SLOWLY MOVING NORTHEAST OVER THE NEXT TWO HOURS. RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE FROM THESE STORMS.
Local storm report, Jul 9, 2:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL WEVER 40.72N 91.23W
07/09/2007 E0.50 INCH LEE IA TRAINED SPOTTER
&&Special weather statement, Jul 9, 2:45 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT MON JUL 9 2007 IAZ089-099-ILZ025-034-MOZ009-010-092030- LEE IA-DES MOINES IA-HANCOCK IL-HENDERSON IL-CLARK MO-SCOTLAND MO- 245 PM CDT MON JUL 9 2007 ...STRONG STORMS WITH HEAVY RAIN... A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT BURLINGTON TO MEMPHIS MISSOURI...WILL SLOWLY MOVE EAST OVER THE NEXT TWO HOURS. RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE FROM THESE STORMS. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL AND GUSTY WINDS OF 35 TO 45 MPH. ERVIN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 65 min |
| Jul 9, 5:46 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 27 min |
| Jul 9, 5:57 PM CDT | Flash Flood Warning | DVN | Henry | 6 hr |
| Jul 9, 6:36 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 54 min |
| Jul 9, 6:10 PM CDT | Flash Flood Warning | DVN | Carroll, Whiteside | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.